Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 157, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 2005, 8:03 PM CDT for Barton County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2005, 8:03 PM CDT (01:03 UTC)
- Expired
- Jun 29, 2005, 8:26 PM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1279 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2788 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 300103
SVRICT
KSC009-300200-
/O.NEW.KICT.SV.W.0157.050630T0103Z-050630T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT WED JUN 29 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BARTON COUNTY IN CENTRAL KANSAS.
* UNTIL 900 PM CDT.
* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR OLMITZ...OR ABOUT 9 MILES NORTHWEST OF
GREAT BEND...MOVING EAST AT 25 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CLAFLIN...HOISINGTON...OLMITZ...SUSANK
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...
LAT...LON 3854 9900 3838 9901 3837 9849 3868 9849
3865 9881
$$
KETCHAM2 follow-up statements
000
WWUS53 KICT 300117
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT WED JUN 29 2005
KSC009-300200-
/O.CON.KICT.SV.W.0157.000000T0000Z-050630T0200Z/
BARTON KS-
817 PM CDT WED JUN 29 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN BARTON COUNTY
UNTIL 900 PM CDT...
AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 5
MILES NORTH OF GREAT BEND...AND MOVING EAST AT 30 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
BARTON COUNTY.
LAT...LON 3854 9900 3838 9901 3837 9849 3868 9849
3865 9881
$$
KETCHAM000
WWUS53 KICT 300126
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT WED JUN 29 2005
KSC009-300135-
/O.CAN.KICT.SV.W.0157.000000T0000Z-050630T0200Z/
BARTON KS-
825 PM CDT WED JUN 29 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARTON COUNTY HAS
BEEN CANCELLED...
AT 822 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND NO LONGER
WAS SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3854 9900 3838 9901 3837 9849 3868 9849
3865 9881
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:35 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 29, 3:35 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT WED JUN 29 2005 .DISCUSSION... CHALLENGE OVER THE NEXT FEW DAYS WILL BE THUNDERSTORM POTENTIAL. FRONTAL BOUNDARY CURRENTLY STRETCHES FROM WEST OF CONCORDIA, SOUTHWEST THROUGH HAYS THEN JUST NORTHWEST OF GARDEN CITY. DECENT CONVERGENCE ALONG THE FRONT, EVIDENT IN INCREASING CUMULUS/TOWERING CUMULUS DEVELOPMENT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP WITHIN THE NEXT HOUR OR TWO RIGHT ALONG THE FRONT, AS CONVERGENCE CONTINUES, COUPLED WITH SLIGHT MID-LEVEL COOLING ALONG SOUTHERN FRINGE OF STRONG SHORTWAVE TROUGH MOVING THROUGH THE UPPER MIDWEST. MEAN MIXED LAYER CAPES ARE AROUND 2000 J/KG AND DEEP LAYER SHEAR IS AROUND 20-30KTS, SO SEVERE STORMS AND MARGINALLY WEAK SUPERCELL STRUCTURES WILL BE POSSIBLE. DAMAGING WIND (DUE TO HIGH LCLS) AND LARGE HAIL WILL BE THE PRIMARY THREATS. FRONT WILL CONTINUE SAGGING SLOWLY SOUTH TONIGHT, BUT UPPER FORCING WILL SHEAR WELL NORTH OF THE AREA. CONSEQUENTLY, NOT ENTIRELY CONFIDENT OF THUNDERSTORMS LASTING THROUGH THE NIGHT INTO SOUTH CENTRAL KANSAS. HOWEVER, WITH STRENGTHENING LOW-LEVEL JET, CONVERGENCE ALONG THIS BOUNDARY SHOULD REMAIN SUFFICIENT TO KEEP THUNDERSTORM CHANCES GOING INTO SOUTH CENTRAL, AND EVENTUALLY SOUTHEAST KANSAS BY LATE TONIGHT. THINKING SEVERE CHANCES WILL DIMINISH SOME AFTER DARK, BUT HEAVY RAIN WILL BE POSSIBLE AS LOW-LEVEL JET VEERS AND SLOW-MOVING STORMS BACKBUILD TO THE WEST-SOUTHWEST. MORNING AND THEN LATE AFTERNOON THUNDERSTORM CHANCES WILL BE POSSIBLE OVER MAINLY SOUTHERN PORTIONS OF THE FORECAST AREA, AS FRONTAL BOUNDARY SAGS A BIT FURTHER SOUTH. SEVERE CHANCES LOOK FAIRLY SIMILAR TO TODAY, JUST FARTHER SOUTH AND EAST. AS PREVIOUS FORECASTER ALLUDED TO, HIGH PLAINS THUNDERSTORMS MAY CONGEAL INTO AN MCS OR TWO AND MOVE EAST/SOUTHEAST ALONG LOW-LEVEL INSTABILITY GRADIENT/STALLED FRONT OVER SOUTHERN PORTIONS OF KANSAS OR NORTHERN OKLAHOMA. COULD SEE SOME LINGERING ACTIVITY FRIDAY MORNING, BUT THE AFTERNOON LOOKS TO STAY MOSTLY DRY. HOWEVER, DID KEEP SLIGHT CHANCES IN FOR FRIDAY AFTERNOON OVER SOUTHERN PORTIONS OF THE FORECAST AREA TO ACCOUNT FOR WASHED OUT FRONTAL REMAIN. HOWEVER, ELEVATED STORMS COULD MAKE A RETURN BY FRIDAY NIGHT, AS LOW-LEVEL RETURN FLOW COMMENCES. MAY SEE MORE ACTIVITY SATURDAY NIGHT, OWING TO AFTERNOON HIGH PLAINS ACTIVITY VENTURING INTO CENTRAL KANSAS AFTER DARK. COULD VERY WELL BE INTRODUCING POPS FOR THUNDERSTORMS LATE WEEKEND INTO EARLY NEXT WEEK, AS GFS AND ECMWF ARE HINTING AT PROGRESSING A FRONTAL BOUNDARY SOUTH OVER THE FORECAST AREA. HELD OFF TO GET A BIT MORE RUN-TO-RUN CONSISTENCY. DID NOT MAKE MAJOR CHANGES INTO MID NEXT WEEK. STILL LOOKING LIKE WARMING TEMPERATURES ONCE AGAIN BY MID WEEK, AS SUBTROPICAL RIDGE BUILDS OVER THE SOUTHERN PLAINS/SOUTHERN ROCKIES. LATEST ECMWF RUN AND GFS ENSEMBLES AGREE WITH THIS SCENARIO. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 90 67 88 / 30 30 30 20 HUTCHINSON 72 88 66 88 / 30 20 20 10 NEWTON 73 89 66 87 / 30 20 20 10 ELDORADO 73 89 67 87 / 30 30 30 20 WINFIELD-KWLD 74 94 68 88 / 20 30 30 20 RUSSELL 68 87 63 87 / 30 10 10 10 GREAT BEND 70 87 64 87 / 30 20 20 10 SALINA 70 87 65 87 / 30 20 10 10 MCPHERSON 72 88 65 87 / 30 20 20 10 COFFEYVILLE 75 95 68 88 / 20 30 30 20 CHANUTE 74 90 66 87 / 30 30 30 20 IOLA 74 89 66 86 / 30 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && KLEINSASSER
Hazardous weather outlook, Jun 29, 4:10 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT WED JUN 29 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 410 PM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD FRONT OVER CENTRAL KANSAS, LATE THIS AFTERNOON OR EARLY THIS EVENING. THE THUNDERSTORMS SHOULD CONTINUE TO DEVELOP SOUTH AND MOVE INTO SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS LATE TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WIND AND MARGINALLY SEVERE HAIL. THE BEST CHANCE FOR SEVERE WEATHER WILL LIKELY BE BEFORE MIDNIGHT, OVER CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THE SEVERE THREAT LATER TONIGHT OVER SOUTHEAST KANSAS WILL BE MORE CONDITIONAL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE, AS SLOW MOVING THUNDERSTORMS REDEVELOP ALONG THE SLOW MOVING FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONT IS EXPECTED TO STALL OVER SOUTHERN KANSAS FOR MUCH OF THE DAY THURSDAY, BEFORE MOVING INTO OKLAHOMA THURSDAY EVENING. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY AFTERNOON AND EVENING, GENERALLY ALONG AND SOUTH OF HIGHWAY 54. DAMAGING WIND AND LARGE HAIL ARE BOTH POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL INCREASE TOWARDS THE OKLAHOMA BORDER. THUNDERSTORMS ARE IN THE FORECAST THROUGH FRIDAY NIGHT, AND THEN AGAIN ON SATURDAY NIGHT. THE THREAT OF THUNDERSTORMS THROUGHOUT THE WEEKEND IS HIGHLY DEPENDENT ON THE LOCATION OF THIS FRONT. SIGNIFICANT CHANGES TO THE FORECAST ARE POSSIBLE OVER THE HOLIDAY WEEKEND, SO ANYONE WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR LATER OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED BEFORE MIDNIGHT, GENERALLY NORTH OF A LINE FROM HUTCHINSON TO COTTONWOOD FALLS. AFTER MIDNIGHT, SPOTTER ACTIVATION MIGHT BE NEEDED SOUTH OF THIS LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/KLEINSASSER
In the hours before
Special weather statement, Jun 29, 5:59 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT WED JUN 29 2005 KSZ033-292345- LINCOLN- 559 PM CDT WED JUN 29 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY... AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SYLVAN GROVE...OR 16 MILES WEST OF LINCOLN...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Local storm report, Jun 29, 6:23 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST 2 NW BARNARD 39.21N 98.07W
06/29/2005 60 MPH LINCOLN KS TRAINED SPOTTER
SMALL TREE LIMBS DOWNED.
&&
LFWSpecial weather statement, Jun 29, 6:30 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 630 PM CDT WED JUN 29 2005 KSZ032-300000- RUSSELL- 630 PM CDT WED JUN 29 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF DORRANCE TO 8 MILES NORTHEAST OF GALATIA...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Special weather statement, Jun 29, 7:19 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 719 PM CDT WED JUN 29 2005 KSZ032-300045- RUSSELL- 719 PM CDT WED JUN 29 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF RUSSELL...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Special weather statement, Jun 29, 7:20 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 720 PM CDT WED JUN 29 2005 KSZ032-300045- RUSSELL- 720 PM CDT WED JUN 29 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF RUSSELL...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Special weather statement, Jun 29, 7:26 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 726 PM CDT WED JUN 29 2005 KSZ047-300115- BARTON- 726 PM CDT WED JUN 29 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF OTIS TO BISON TO 6 MILES SOUTHEAST OF RUSH CENTER...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 11:10 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 34 min |
| Jun 30, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 46 min |
| Jun 30, 5:32 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 41 min |
| Jun 30, 6:05 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| Jun 30, 6:15 PM CDT | Tornado Warning | ICT | Greenwood | 45 min |
| Jun 30, 6:44 PM CDT | Tornado Warning | ICT | Woodson | 61 min |
| Jun 30, 6:55 PM CDT | Tornado Warning | ICT | Greenwood | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.